West Virginia, 2019

Damaging Winds in West Virginia, July 22, 2019

July 22, 2019 · NWS LWX · 2 events in 1 county or zone

Falling heights, an increasing southwest flow aloft, an approaching cold front, and strengthening pressure trough overhead combined with instability from a hot and humid air mass in place to trigger showers and thunderstorms during the afternoon hours of July 22nd. With high levels of CAPE and increased shear profiles, thunderstorms became strong to severe as they organized into linear structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Falling heights, an increasing southwest flow aloft, an approaching cold front, and strengthening pressure trough overhead combined with instability from a hot and humid air mass in place to trigger showers and thunderstorms during the afternoon hours of July 22nd. With high levels of CAPE and increased shear profiles, thunderstorms became strong to severe as they organized into linear structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 22, 1:18 PM EST, 9 minutes earlier.

Area forecast discussion, Jul 22, 1:18 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
218 PM EDT Mon Jul 22 2019

.SYNOPSIS...
A cold front will slowly move southeastward across the Mid-
Atlantic through Tuesday morning. High pressure will build north
of the region through the remainder of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Hot, humid and unstable conditions are in place this afternoon.
2-6 km AGL winds are increasing to 30-40 kts, favorable for
linear segments producing damaging wind gusts, a few of which
could be significant. Frequent lightning and flash flooding
from heavy rain are also threats with any thunderstorms that
develop this afternoon and evening. Multiple rounds of showers
and thunderstorms are expected.

Precipitation will transition to periods of moderately heavy
showers with a few embedded thunderstorms overnight. Any
additional rainfall may worsen any ongoing flooding conditions
by this point.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The cold front will push southeastward on Tuesday. Showers will
likely linger into the morning for much of the region, but
clearing is expected to commence by afternoon and low-level dry
air spills into the region. High temperatures will likely
struggle to each 80 degrees, nearly 25 degrees cooler than
Sunday, due to cloud cover and expected precipitation.

Near to slightly below normal temperatures and noticeably lower
humidity are expected through the middle of the week as high
pressure builds to the north.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The long term period of the forecast will feature an extended period
of pleasant weather, with dry conditions, ample sunshine, low
humidity levels, and below to near normal temperatures for late July.

As the mid-upper level trough responsible for today's active weather
departs off to the east on Thursday, heights will rise aloft, and
surface high pressure will start to build in from the west. The area
of high pressure will move overhead Friday and Saturday, before
sliding offshore Sunday. Other than a few passing fair weather
clouds, each day should feature near wall to wall sunshine.
Temperatures will gradually moderate from below normal, to near
normal, with highs in the low to mid 80s on Thursday and highs in
the upper 80s to near 90 by Sunday. Low temperatures will start off
in the 50s and 60s on Thursday Morning, and moderate to the 60s to
near 70 by Sunday Morning. Humidity levels will remain relatively
low, with dewpoints starting in the upper 50s to near 60 on
Thursday, then gradually climbing into the mid 60s by Sunday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
IFR likely in any heavier thunderstorms this afternoon and
evening, but IFR should be brief, and will subsequently be
handled with amendments once storms develop. Any thunderstorms
may be capable of producing very gusty winds and frequent
lightning. Otherwise, SW flow 10G20 kts this afternoon.

Prevailing MVFR likely overnight with periods of showers and a
few thunderstorms. VFR expected by later Tuesday morning through
Wednesday in NW flow.

VFR conditions will persist through the long term period, as high
pressure dominates our weather.

&&

.MARINE...
SCA gusts likely ahead of a cold front through this evening,
with much higher gusts possible in and near thunderstorms. SCA
in NW flow again for parts of the waters behind the front
Tuesday morning, then sub-SCA and dry through mid to late week.

A prolonged stretch of precipitation free conditions and sub-SCA
level winds is expected through the middle to latter portions of the
upcoming week.

&&

.HYDROLOGY...
High PWATs of 2-2.25 inches are expected this afternoon into
tonight ahead of a slowly approaching cold front. Steering flow
will be parallel to the boundary, and with mid-level height
falls moving overtop of persistent and excessively humid low-
levels, re-generative thunderstorms capable of very heavy rain
seem likely. The exact placement is still somewhat uncertain,
but it seems most likely that these factors will all come
together across northern/central MD, the eastern WV panhandle
and portions of northern Virginia into the Shenandoah Valley and
Potomac Highlands where synoptic lift from the surface
front/trough approaching from the north will overlay higher
instability airmass to the south.

Areal average rainfall of 1-1.5 inches is expected for much of
the Mid-Atlantic, but isolated totals in excess of 3 or 4
inches (maybe more) are possible. Due to the convective nature
of this system, much of this rain may fall in a short amount of
time, resulting in the risk for flash flooding.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through late tonight for DCZ001.
MD...Flash Flood Watch through late tonight for MDZ501-502.
     Flash Flood Watch through late tonight for MDZ003>006-011-013-
     014-503>508.
     Heat Advisory until 7 PM EDT this evening for MDZ017-018.
VA...Flash Flood Watch through late tonight for VAZ025>027-029-030-
     038>040-051-501>504-507-508.
     Flash Flood Watch through late tonight for VAZ028-031-052>054-
     505-506.
WV...Flash Flood Watch through late tonight for WVZ050-055-501>506.
     Flash Flood Watch through late tonight for WVZ051>053.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ532-
     533-540>542.
     Small Craft Advisory until 10 PM EDT this evening for ANZ530-
     531-535-536-538-539.
     Small Craft Advisory from 8 AM to noon EDT Tuesday for ANZ533-
     541.
     Small Craft Advisory until noon EDT Tuesday for ANZ534-537-543.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...KJP
AVIATION...DHOF/KJP
MARINE...DHOF/KJP
HYDROLOGY...DHOF
Hazardous weather outlook, Jul 22, 1:20 PM EST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
220 PM EDT Mon Jul 22 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
220 PM EDT Mon Jul 22 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect for Calvert and St Marys Counties
from 11 AM until 6 PM today.

A Flash Flood Watch is in effect this afternoon through tonight
for the Washington DC and Baltimore MD metro areas. Multiple
rounds of thunderstorms are possible at any given location and
this will cause the potential for flash flooding.

Severe Thunderstorm Watch #538 is in effect until 10 PM tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter network has been activated.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
220 PM EDT Mon Jul 22 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect this afternoon through late
tonight for all locations along and west of the Blue Ridge
Mountains as well as portions of northern Virginia and central
Maryland. Multiple rounds of thunderstorms are possible at any
given location and this will cause the potential for flash
flooding.

Severe Thunderstorm Watch #538 is in effect until 10 PM tonight
for all counties east of the Blue Ridge mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter network has been activated.

In the hours before

Special weather statement, Jul 22, 10:42 AM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
1142 AM EDT Mon Jul 22 2019

ANZ530>543-DCZ001-MDZ003>006-011-013-014-016>018-501>508-
VAZ025>031-036>040-050>057-501>508-WVZ050>053-055-501>506-221900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Washington-Frederick MD-Carroll-
Northern Baltimore-Southern Baltimore-Prince Georges-Anne Arundel-
Charles-St. Marys-Calvert-Extreme Western Allegany-
Central and Eastern Allegany-Northwest Montgomery-
Central and Southeast Montgomery-Northwest Howard-
Central and Southeast Howard-Northwest Harford-Southeast Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
Including the cities of Washington, Hagerstown, Frederick,
Ballenger Creek, Eldersburg, Westminster, Reisterstown,
Cockeysville, Baltimore, Bowie, Suitland-Silver Hill, Clinton,
College Park, Greenbelt, Laurel, Camp Springs, Glen Burnie,
Annapolis, Severn, South Gate, Severna Park, Arnold, Odenton,
St. Charles, Waldorf, Lexington Park, California,
Chesapeake Beach, Huntingtown, Dunkirk, North Beach, Lusby,
Prince Frederick, Frostburg, Cumberland, Germantown, Damascus,
Bethesda, Rockville, Gaithersburg, Silver Spring, Lisbon,
Columbia, Ellicott City, Jarrettsville, Aberdeen, Staunton,
Waynesboro, Stuarts Draft, Harrisonburg, Strasburg, Woodstock,
Mount Jackson, New Market, Winchester, Luray, Shenandoah,
Stanley, Front Royal, Berryville, Lovingston, Charlottesville,
Stanardsville, Madison, Orange, Gordonsville, Culpeper,
Dale City, Manassas, Woodbridge, Lake Ridge, Montclair, Reston,
Herndon, Annandale, Centreville, Chantilly, McLean, Franconia,
Arlington, Alexandria, Falls Church, Falmouth, Fredericksburg,
Dahlgren, Warrenton, Turnbull, Hightown, Monterey, Purcellville,
Leesburg, Ashburn, Sterling, Big Meadows, Wintergreen, Romney,
Paw Paw, Martinsburg, Charles Town, Shepherdstown, Moorefield,
Bayard, Mount Storm, Petersburg, Elk Garden, Antioch, Keyser,
New Creek, Ridgeville, Russelldale, Headsville, Fort Ashby,
Riverton, Brandywine, Franklin, Oak Flat, Ruddle, and Sugar Grove
1142 AM EDT Mon Jul 22 2019

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A cold front approaching the region will interact with an unstable
airmass to result in showers and thunderstorms. Some of these
thunderstorms may become severe, especially between 2 PM this
afternoon and 9 PM this evening.

The main threats with these storms will be:
* Damaging wind gusts
* Heavy rainfall and flash flooding
* Frequent lightning

Take time today to review your severe weather action plan. Have a
way to receive alerts from the National Weather Service, and be
ready to seek safe shelter should storms approach your
neighborhood or a warning is issued.

DHOF
Local storm report, Jul 22, 10:49 AM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1149 AM EDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     1 SE MARSTON            39.49N  77.08W
07/21/2019                   CARROLL            MD   TRAINED SPOTTER

            TREES DOWN ON THE ROAD ALONG WITH WIRES.

&&

EVENT NUMBER LWX1905382

LFR

The radar

The Sterling radar (KLWX), 40 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 22, 1:27 PM EST
Where
Jefferson County, 0.69 mi S of Mountain Mission
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.240, -77.800

A tree was blown down on Mountainside Road near Mission Road.

Thunderstorm Wind, Jefferson

When
July 22, 1:30 PM EST
Where
Jefferson County, 1.07 mi E of Millville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.300, -77.760

An 8-inch diameter tree was snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844235, 844234.